USA – Analysis: Potentially high NDMA levels after ranitidine ingestion

A new analysis showed elevated levels of the contaminant N-nitrosodimethylamine (NDMA) after the ingestion of ranitidine capsules across a range of physiologic conditions, with levels exceeding federal guidelines by several orders of magnitude in some conditions.

The study, conducted under conditions that simulate the human gastric environment, bolsters the U.S. Food and Drug Administration’s request in April 2020 for all ranitidine manufacturers to pull their products from the market.
 
The agency’s regulatory move, which keeps ranitidine products off the market unless a manufacturer can demonstrate that the product does not generate excess NDMA, came after it was discovered that NDMA levels increased over time and when the product was stored at higher temperatures (RELATED: “FDA seeks withdrawal of heartburn drugs due to new carcinogen concerns,” Regulatory Focus 01 April 2020). NDMA is considered a probable human carcinogen…